Serotonin is a neurotransmitter that plays an important role in regulating mood, sleep, and appetite. When serotonin levels are too high, it can lead to a condition known as serotonin syndrome. This can be caused by taking certain medications, such as selective serotonin reuptake inhibitors (SSRIs) or monoamine oxidase inhibitors (MAOIs). It can also be caused by taking too much of a medication or combining medications that affect serotonin levels.
Symptoms of serotonin syndrome include confusion, agitation, rapid heart rate, sweating, and muscle stiffness. If left untreated, it can be life-threatening. In order to prevent serotonin syndrome, it is important to be aware of the medications that can affect serotonin levels. These include SSRIs, MAOIs, tryptan migraine medications, opioid pain relievers, and St.
John's Wort. It is also important to tell your healthcare provider about any other medications or supplements you are taking in order to avoid dangerous drug interactions. If you are diagnosed with serotonin syndrome, your healthcare provider will likely recommend discontinuing the medication that is causing the problem. Antipyretics are not useful for treating hyperthermia associated with serotonin syndrome because the high temperature is caused by increased muscle activity rather than a change in the hypothalamic temperature set point.
In order to prevent serotonin syndrome, it is important to be aware of the medications that can affect serotonin levels and to tell your healthcare provider about any other medications or supplements you are taking. Early recognition and treatment of serotonin syndrome can help prevent significant morbidity and mortality.